Acute pulmonary edema associated with naphazoline ingestion.
Author(s): Fukushima H, Norimoto K, Seki T, Nishiguchi T, Nakamura T, Konobu T, Nishio K, Okuchi K
Affiliation(s): Department of Emergency and Critical Care Medicine, Nara Medical University, 840 Shijou cho, Kashihara City, Japan. firstname.lastname@example.org
Publication date & source: 2008-03, Clin Toxicol (Phila)., 46(3):254-6.
Publication type: Case Reports
In published reports of naphazoline ingestion, clinical effects are hypertension, bradycardia, pallor, diaphoresis, and respiratory distress. We report three cases of acute pulmonary edema after the intentional ingestion of naphazoline-containing antiseptic first aid liquid. These cases presented with altered mental status, hypertension, bradycardia, and diaphoresis. Chest x-ray on admission revealed acute pulmonary edema. Two cases required mechanical ventilation. All of these clinical effects resolved within 24 hours and the patients were discharged with no sequelae. Since naphazoline stimulates the peripheral alpha-2 adrenergic receptor, we speculate that intense vasoconstriction may have elevated cardiac afterload and left atrial-ventricular blood volume and caused acute pulmonary edema.